Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 89, NWS Houston/Galveston, TX

November 22, 2004Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 22, 2004, 5:17 PM CST for Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 5:17 PM CST (23:17 UTC)
Expired
Nov 22, 2004, 8:15 PM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Wharton County, TX

The radar

The Houston radar (KHGX), 120 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 222319
FFWHGX
TXC481-230215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
517 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 815 PM CST

* AT 513 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM OVER MUCH OF WESTERN WHARTON 
COUNTY. ALTHOUGH THE RAINFALL IS NOT AS INTENSE AS EARLIER STORMS... 
ANTECEDENT RAINFALL FROM THE RAIN OVER THE WEEKEND HAS LEFT AREA 
STREAMS SWOLLEN AND THE GROUND SATURATED. EVEN AN INCH OR TWO OF 
RAIN WILL CAUSE FLOODING PROBLEMS.

* FLOODING WILL DEVELOP FROM LOUIS TO EGYPT. 

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2926 9658 2907 9637 2936 9599 2956 9611
      2956 9624 2942 9631

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 2:45 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 22, 2:45 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CST MON NOV 22 2004

DISCUSSION...
OUR HEAVY RAIN/SEVERE WEATHER NIGHTMARE TO CONTINUE FOR ANOTHER DAY.
AT 18Z...A WARM FRONT EXTENDED FROM LAKE CHARLES TO HOUSTON TO
COTULLA. AN AREA OF LOW PRESSURE WAS DEVELOPING ALONG THE FRONT NEAR
COTULLA. THE HEAVIEST RAIN CONTINUED TO FOCUS ALONG AND NORTH OF THE
WARM FRONTAL BOUNDARY. THIS IS LIKELY TO CONTINUE INTO THE EVENING.
IT IS UNCLEAR WHETHER THE AREA WILL SEE THE BREAK IN PRECIP DURING
THE EVENING LIKE LAST NIGHT...BUT AT THIS TIME WILL MAINTAIN HIGH
POPS OVER THE NORTH TONIGHT. SOUTH OF THE BOUNDARY...STORMS ARE
SURFACE BASED AND HAVE THE POTENTIAL TO PRODUCE WEAK TORNADOES.
COVERAGE IS SCATTERED AT BEST AND DONT FORESEE ORGANIZED HEAVY RAIN
THREAT SOUTH OF I-10. WILL MAINTAIN THE FLOOD WATCH EVERYWHERE
BECAUSE OF THE ANTECEDENT RAINFALL.

TUESDAY COULD BE BRUTAL. THE WARM FRONT SHOULD BE PULLED NORTH AS
THE 500 MB LOW IS EJECTED NE AND A SURFACE LOW FORMS OVER NORTH
TEXAS. THE POSITION OF THE SURFACE LOW...AN APPROACHING COLD
FRONT...THE DRYLINE AND TREMENDOUS WIND SHEAR FAVOR THE DEVELOPMENT
OF STRONG TO SEVERE STORMS. SUPERCELLS ARE EXPECTED AHEAD OF THE
SQUALL LINE WHICH SHOULD CROSS THE AREA DURING THE LATE AFTERNOON OR
EARLY EVENING. HELICITY VALUES ARE PROGGED TO REACH 200 M2/S2 BY
LATE AFTERNOON. OTHER INSTABILITY PARAMETERS ARE IN PLACE AS WELL.
THE GROUND IS VERY WET AND IT WONT TAKE MUCH WIND TO KNOCK DOWN
TREES. THE WIND ENERGY WITH THIS SYSTEM LOOKS IMPRESSIVE. SPC HAS
OUTLOOKED SE TX IN MODERATE RISK FOR TUES.

COOLER AND DRIER WEATHER ON THE WAY FOR WED-FRI. ANOTHER UPPER LEVEL
TROUGH WILL PUSH EAST OVER THE WEEKEND. RAIN CHANCES RETURN SAT-SUN
BUT THE SYSTEM IS NOT AS STRONG AS THIS ONE...BUT STILL MORE RAIN ON
THE WAY.

.MARINE...
LITTLE CHANGE EXPECTED FROM THE PREVIOUS PACKAGE. COLD FRONT IS
STILL ON TRACK TO CROSS THE COASTAL WATERS LATE TUESDAY OR EARLY
WEDNESDAY. IN RESPONSE...PRESSURE GRADIENT WILL TIGHTEN AND WINDS
ARE EXPECTED TO REACH ADVISORY CRITERIA OVER THE GULF...AND PERHAPS
CAUTION IN THE BAYS. THERE WILL LIKELY BE A SQUALL LINE DEVELOPING
WITH THE COLD FRONT. WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY
OR EARLY THURSDAY AS THE FRONT MOVES WELL EAST OF THE AREA. 46

&&

.AVIATION...
EXPECT ANOTHER ROUND OR TWO OF SHOWERS AND THUNDERSTORMS AT THE
AIRPORTS OVER THE NEXT 24 HOURS. FOG WILL ALSO ACCOMPANY THE
STORMS...BUT IT IS NOT EXPECTED TO BE QUITE AS THICK AS EARLIER
TODAY. 46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH SOUTH HALF THROUGH 7 PM.
SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT.
FLOOD WATCH HGX CWA THROUGH 6 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 73 52 60 37 / 100  80 30 05 00
HOUSTON (IAH)         67 77 53 62 38 /  90  80 70 05 00
GALVESTON (GLS)       72 79 62 64 48 /  40  80 90 05 00

&&
Hazardous weather outlook, Nov 22, 5:10 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
510 PM CST MON NOV 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
510 PM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
...A FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY...
...TORNADO WATCH IN EFFECT UNTIL 7 PM TONIGHT...

A STATIONARY FRONT OVER INLAND PORTIONS OF SOUTHEAST TEXAS HAS BECOME
THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH WIDESPREAD
HEAVY RAINS THIS AFTERNOON. WITH THE FRONT NOT EXPECTED TO MOVE MUCH
THE NEXT FEW HOURS...THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY
RAINS WILL CONTINUE TONIGHT FOR LOCATIONS MAINLY NORTH OF A LINE FROM
EDNA TO LIBERTY.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. ISOLATED
TORNADOES WILL BE THE PRIMARY THREAT. THIS THREAT FOR STRONG TO SEVERE
STORMS EXISTS THROUGH TUESDAY EVENING.

HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS DEVELOP AND MOVE
NORTHEAST OF THE FRONTAL BOUNDARY. THE TRAINING OF THESE STORMS WILL
LEAD TO GREATER ACCUMULATIONS. SO FAR TODAY...RADAR HAS BEEN
ESTIMATING UPWARDS OF 6 TO 10 INCHES OF RAIN. ADDITIONAL RAINFALL
ACCUMULATIONS OF AROUND 1 TO 2 INCHES SHOULD BE COMMONPLACE NORTH OF
THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 3 TO 4 INCHES MAY BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE
AFTERNOON. THIS FEATURE WILL BE COLLIDING WITH ABUNDANT GULF MOISTURE
AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY
WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE
THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL
BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS
WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST
AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY
REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING.
IN ADDITION...HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD
TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND WILL LIKELY BE REQUIRED
ON TUESDAY.

In the hours before

Special weather statement, Nov 22, 1:37 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
137 PM CST MON NOV 22 2004

GMZ335-355-TXZ199-200-210>214-226-227-235>238-230100-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-
HARRIS-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
137 PM CST MON NOV 22 2004

...TORNADO WATCH 880 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS REPLACED TORNADO
WATCH NUMBER 879 WITH A NEW TORNADO WATCH. THE ATMOSPHERE REMAINS
FAVORABLE FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...SOME OF
WHICH WILL PRODUCE VERY HEAVY RAIN. ALSO...GIVEN THE FAVORABLE WIND
PROFILES...SOME OF THESE STORMS MAY ALSO PRODUCE ISOLATED TORNADOES.
THEREFORE...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 7 PM.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...JACKSON...
LIBERTY...MATAGORDA...MONTGOMERY...WALLER...AND WHARTON.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.

TXZ178-197-230100-
SAN JACINTO-WASHINGTON-
137 PM CST MON NOV 22 2004

...TORNADO WATCH 879 IS NO LONGER IN EFFECT...

WIDESPREAD RAIN HAS SIGNIFICANTLY STABILIZED THE AIR MASS ACROSS THE
AREA. FOR THAT REASON...THE TORNADO THREAT HAS ALSO DIMINISHED AND
THE TORNADO WATCH HAS BEEN CANCELLED FOR SAN JACINTO AND WASHINGTON
COUNTIES.
Local storm report, Nov 22, 4:28 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 PM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             JERSEY VILLAGE          29.89N 95.57W
11/22/2004  0.75 INCH        HARRIS             TX   AMATEUR RADIO

0344 PM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
11/22/2004                   HARRIS             TX   AMATEUR RADIO

            NORTH BOUND FEEDER ROAD FLOODED AND IMPASSIBLE AT I-45
            AND FM 1960.

0406 PM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
11/22/2004                   HARRIS             TX   AMATEUR RADIO

            WEST LITTLE YORK WEST OF HIGHWAY 6 FLOODED AND
            IMPASSIBLE.

0349 PM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
11/22/2004                   HARRIS             TX   AIRPLANE PILOT

            CLAY ROAD HAD 18 INCHES OF WATER OVER THE ROAD AND WAS
            IMPASSIBLE.

&&

REHBEIN

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 5:54 AM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 8:33 AM CSTTornado WarningHGXAustin27 min
Nov 22, 9:10 AM CSTTornado WarningHGXHarris35 min
Nov 22, 9:46 AM CSTTornado WarningHGXHarris44 min
Nov 22, 10:33 AM CSTTornado WarningHGXHarris27 min
Nov 22, 11:18 AM CSTTornado WarningHGXChambers, Harris, Liberty27 min
Nov 22, 11:29 AM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 11:49 AM CSTSevere Thunderstorm WarningHGXChambers, Liberty41 min
Nov 22, 12:12 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 12:45 PM CSTTornado WarningHGXAustin30 min
Nov 22, 1:24 PM CSTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller36 min
Nov 22, 2:05 PM CSTTornado WarningHGXHarris25 min
Nov 22, 2:27 PM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 2:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 2:53 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 22, 3:04 PM CSTTornado WarningHGXHarris26 min
Nov 22, 3:07 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 3:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 3:43 PM CSTTornado WarningHGXLiberty32 min
Nov 22, 4:20 PM CSTTornado WarningHGXLiberty25 min
Nov 22, 4:56 PM CSTTornado WarningHGXHarris34 min
Nov 22, 4:58 PM CSTTornado WarningHGXFort Bend32 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.